Skip to content
    Font Size
    A
    A
    A

    New Antibiotic in the Works for Dangerous C. Diff

    Cadazolid in Development for Life-Threatening Diarrhea Bug
    By
    WebMD Health News
    Reviewed by Louise Chang, MD

    Sept. 18, 2012 -- Hospital patients infected with the dangerous diarrhea bug Clostridium difficile (C. diff) have more than twice the risk of dying compared to patients without the infection, a Dutch study shows.

    At the same time, there is hope for a new antibiotic that may lower the risk.

    Each year, C. diff strikes about 500,000 Americans, mostly in hospitals and nursing homes. C. diff disease can range from mild diarrhea to life-threatening intestinal inflammation known as colitis. The bug produces toxins that damage the inner lining of the gut.

    Most cases of hospital-acquired C. diff occur in people taking so-called broad-spectrum antibiotics. These kill many different types of bacteria (including good bacteria), which allows C. diff to overgrow. Being older than 65 is also a risk factor.

    People who have already had a few bouts with C. diff are especially at risk. If you've had three or four recurrences, your likelihood of another recurrence is more than 50%.

    Marjolein Hensgens, MD, of Leiden University Medical Center in The Netherlands, and colleagues identified 1,366 hospitalized patients with C. diff. diarrhea. Overall, 13.1% died within 30 days.

    Then the researchers compared 317 patients hospitalized with C. diff diarrhea and 317 hospitalized patients without diarrhea. Their average age was 63.

    Even after taking into account age, sex, and underlying illnesses -- all of which can affect the risk of death -- people with C. diff. died 2.5 times more frequently than people without the infection.

    According to the death certificates, 4% of all hospitalized patients with C. diff die of causes related to their infection, Hensgens says. Most die in the first 30 days after diagnosis, she says.

    Most of the C. diff. patients were treated with the antibiotics metronidazole (Flagyl) and vancomycin (Vancocin). Studies have shown they wipe out C. diff in 80% to 90% of patients. But after seemingly successful initial treatment, symptoms come back in 25% or more of patients.

    "The study really shows a big need for new antibiotic treatments," Hensgens says.

    The findings were presented at the 52nd Interscience Conference on Antimicrobial Agents and Chemotherapy.

    Today on WebMD

    man holding his stomach
    Get the facts on common problems.
    blueberries in a palm
    Best and worst foods.
     
    woman shopping
    Learn what foods to avoid.
    fresh and dried plums
    Will it help constipation?
     
    diverticuliltis illustration
    Slideshow
    couple eating at cafe
    Article
     
    sick child
    Slideshow
    Woman blowing bubble gum
    Slideshow
     

    Send yourself a link to download the app.

    Loading ...

    Please wait...

    This feature is temporarily unavailable. Please try again later.

    Thanks!

    Now check your email account on your mobile phone to download your new app.

    Woman with crohns in pain
    Slideshow
    Woman with stomach pain
    Slideshow
     
    diet for diverticulitis
    Video
    what causes diarrhea
    Video